Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 5, NWS Lincoln, IL

March 27, 1998Fulton County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 27, 1998, 6:10 PM CST for Fulton County, Illinois. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 27, 1998, 6:10 PM CST (00:10 UTC)
Expired
Mar 27, 1998, 6:45 PM CST
In force
35 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Fulton County, IL

The radar

The Lincoln radar (KILX), 82 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 6:10 PM CSTThunderstorm WindAstoria, ILA line of severe thunderstorms moved through Fulton county. In Astoria, a couple of mobile homes were damaged, several business signs, trees, tree limbs, and power lines were blown down. At the same time in Avon, numerous power lines and tree limbs were blow

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

425 
WUUS1 KSPI 280011 RRA
SVRSPI
ILC057-125-129-167-280045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
610 PM CST FRI MAR 27 1998

* SEVERE THUNDERSTORM WARNING FOR
  FULTON COUNTY IN WEST CENTRAL ILLINOIS
  MASON COUNTY IN CENTRAL ILLINOIS
  MENARD COUNTY IN CENTRAL ILLINOIS
  SANGAMON COUNTY IN CENTRAL ILLINOIS

* UNTIL 645 PM CST

* SOME LOCATIONS AFFECTED
  LEWISTOWN
  HAVANA
  ATHENS
  SPRINGFIELD

* AT 610 PM CST LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM RUSHVILLE THROUGH VIRGINIA TO 5 MILES EAST OF
  JACKSONVILLE...MOVING NORTHEAST AT 50 MPH.

THIS STORM IS CAPABLE OF BLOWING DOWN TREES AND DAMAGING ROOFS AND
WINDOWS. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

FRIEDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 2:10 PM CST, 4 hours earlier.

Area forecast discussion, Mar 27, 2:10 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CST FRI MAR 27 1998

SVRL THINGS TO CONSIDER THIS FCST PERIOD. FIRST AND FOREMOST IS PSBLTY
OF STG/SVR TSRA IN ILX FA THIS EVE INTO TONIGHT. WV LOOP INDICATES
UPR LVL CIRCULATION NR SW KS/OK BORDER LIFTING TO THE NE. THIS UPR
LVL LOW WILL CONT TO RAPIDLY LIFT TWD THE MS RIVER VALLEY AND DURING
THE EVE. MARGINALLY UNSTABLE AIR OVR THE REGION NOW WITH LI/S NEAR ZERO
WILL BECOME A BIT MORE UNSTABLE AS UPR SYSTEM AND ITS ASSOC DIVERGENCE
APPCHS. MOISTURE IS SOMEWHAT LIMITED WITH SFC DEW PTS IN MID 50S AND
LTL MOISTURE UPSTREAM TO ADVECT IN. INCRSG BL WINDS HOWEVER WILL
PRODUCE A NARROW BAND OF MAX MOISTURE CONVERGENCE FROM RFD-ILX-PAH BY
LATE EVE. THIS LLJ IS PROGD TO INCRS TO 60-70 KTS THIS EVE...WITH 80
KTS+ IN THE MID LEVELS. AS I MENTIONED IN YESTERDAYS AFD...THESE STG
DYNAMICS SHOULD BE ENUF TO OFFSET MINIMAL INSTABILITY. ALL OF THESE
INGREDIENTS PLUS STG UNIDIRECTIONAL FLOW POINTS TO A NARROW SQUALL
LINE/BOW ECHO. WITH GRADIENT WINDS ALRDY VERY STG AND AFOREMENTIONED
INCREASE IN LOW/MID LEVEL WINDS IT WONT TAKE MUCH OF A THUNDERSTORM TO
TRANSPORT 50KTS OF DAMAGING WINDS TO THE SFC. RCMND CONTG MENTION OF
PSBL SVR STORMS IN MUCH OF CENT IL ALNG AND WEST OF A BMI-DEC-EFFINGHAM
LINE.

AS SHORTWAVE RAPIDLY SHEARS TO THE NE...IT AND ITS ASSOC DYNAMICS WILL
WEAKEN AND SHIFT EAST. DUE TO THIS AND WEAK INSTABILITY...DO NOT THINK
XTRM ERN IL WILL BE AFFECTED BY SVR THREAT OVERNIGHT.

NEXT THING TO CONSIDER IS GOING WIND ADVISORY FOR EARLY TONIGHT. RCMND
KEEPING IT IN PLACE FOR EARLY TONIGHT. TIGHT GRADIENT TO HOLD STRONG
THROUGH THE EVENING AS SFC LOW IN CENT PLAINS TRACKS TWD UPR MIDWEST
KEEPING ASSOC FNTL BNDRY TO OUR WEST.

FIRST PERIOD WORK ZONES WILL BE SENT SHORTLY AS ADMSPI.

PIA   56/72  +0
SPI   56/74  +0
DEC   57/73  +0
CMI   58/73  +1
LWV   60/73  +2

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 6:02 PM CSTSevere Thunderstorm WarningILXMorgan28 min
Mar 27, 6:10 PM CSTSevere Thunderstorm WarningILXMason, Menard, Sangamon35 min
Mar 27, 6:35 PM CSTSevere Thunderstorm WarningILXLogan, Tazewell40 min
Mar 27, 6:35 PM CSTSevere Thunderstorm WarningILXKnox, Peoria40 min
Mar 27, 6:45 PM CSTTornado WarningILXSangamon30 min
Mar 27, 6:50 PM CSTSevere Thunderstorm WarningILXChristian, Macon, Shelby55 min
Mar 27, 7:01 PM CSTSevere Thunderstorm WarningILXMarshall, Woodford59 min
Mar 27, 7:01 PM CSTSevere Thunderstorm WarningILXStark59 min
Mar 27, 7:01 PM CSTSevere Thunderstorm WarningILXDeWitt, McLean59 min
Mar 27, 7:24 PM CSTSevere Thunderstorm WarningILXMoultrie, Piatt36 min
Mar 28, 12:39 AM CSTSevere Thunderstorm WarningILXJasper36 min
Mar 28, 4:03 AM CSTSevere Thunderstorm WarningILXShelby57 min
Mar 28, 5:39 AM CSTTornado WarningILXColes36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.